Neoprene Splinting: Dermatological Issues

Erica B. Stern, Nancy Callinan, Mark Hank, Eric J. Lewis, John T. Schousboe, Steven R Ytterberg

Research output: Contribution to journalArticle

8 Citations (Scopus)

Abstract

Occupational therapists are expanding their use of custom and commercial soft splints fabricated from neoprehe (polychloroprene), but little has been written regarding dermatological issues associated with this material. Skin contact with neoprene poses two dermatological risks: allergic contact dermatitis (ACD) and miliaria rubra (i.e., prickly heat). Allergic reaction to neoprene is generally ascribed to the accelerants used to manufacture the man-made rubber, specifically thiourea compounds and mercaptobenzothiazole (MBT). Symptoms of neoprene-related ACD include itching, skin eruptions, swelling, and hemorrhages into the skin. Miliaria rubra creates small, red, elevated, inflammatory papules and a tingling, burning sensation. Although neoprene hypersensitivity is rare, its incidence may grow as neoprene becomes a more commonly used material. It is recommended that therapists screen patients for a history of dermatological reactions to neoprene or other materials containing thiourea compounds or MBT and educate patients to discontinue splint use if dermatological symptoms develop. Therapists are also encouraged to notify splint manufacturers regarding all ACD reactions.

Original languageEnglish (US)
Pages (from-to)573-578
Number of pages6
JournalAmerican Journal of Occupational Therapy
Volume52
Issue number7
StatePublished - Jul 1998
Externally publishedYes

Fingerprint

Neoprene
Miliaria
Allergic Contact Dermatitis
Splints
Thiourea
Skin
Hypersensitivity
Rubber
Pruritus
Hemorrhage
Incidence

Keywords

  • Orthotic devices
  • Splinting materials

ASJC Scopus subject areas

  • Rehabilitation
  • Health Professions(all)

Cite this

Stern, E. B., Callinan, N., Hank, M., Lewis, E. J., Schousboe, J. T., & Ytterberg, S. R. (1998). Neoprene Splinting: Dermatological Issues. American Journal of Occupational Therapy, 52(7), 573-578.

Neoprene Splinting : Dermatological Issues. / Stern, Erica B.; Callinan, Nancy; Hank, Mark; Lewis, Eric J.; Schousboe, John T.; Ytterberg, Steven R.

In: American Journal of Occupational Therapy, Vol. 52, No. 7, 07.1998, p. 573-578.

Research output: Contribution to journalArticle

Stern, EB, Callinan, N, Hank, M, Lewis, EJ, Schousboe, JT & Ytterberg, SR 1998, 'Neoprene Splinting: Dermatological Issues', American Journal of Occupational Therapy, vol. 52, no. 7, pp. 573-578.
Stern EB, Callinan N, Hank M, Lewis EJ, Schousboe JT, Ytterberg SR. Neoprene Splinting: Dermatological Issues. American Journal of Occupational Therapy. 1998 Jul;52(7):573-578.
Stern, Erica B. ; Callinan, Nancy ; Hank, Mark ; Lewis, Eric J. ; Schousboe, John T. ; Ytterberg, Steven R. / Neoprene Splinting : Dermatological Issues. In: American Journal of Occupational Therapy. 1998 ; Vol. 52, No. 7. pp. 573-578.
@article{a14d4630c4d440219a890bde4d208930,
title = "Neoprene Splinting: Dermatological Issues",
abstract = "Occupational therapists are expanding their use of custom and commercial soft splints fabricated from neoprehe (polychloroprene), but little has been written regarding dermatological issues associated with this material. Skin contact with neoprene poses two dermatological risks: allergic contact dermatitis (ACD) and miliaria rubra (i.e., prickly heat). Allergic reaction to neoprene is generally ascribed to the accelerants used to manufacture the man-made rubber, specifically thiourea compounds and mercaptobenzothiazole (MBT). Symptoms of neoprene-related ACD include itching, skin eruptions, swelling, and hemorrhages into the skin. Miliaria rubra creates small, red, elevated, inflammatory papules and a tingling, burning sensation. Although neoprene hypersensitivity is rare, its incidence may grow as neoprene becomes a more commonly used material. It is recommended that therapists screen patients for a history of dermatological reactions to neoprene or other materials containing thiourea compounds or MBT and educate patients to discontinue splint use if dermatological symptoms develop. Therapists are also encouraged to notify splint manufacturers regarding all ACD reactions.",
keywords = "Orthotic devices, Splinting materials",
author = "Stern, {Erica B.} and Nancy Callinan and Mark Hank and Lewis, {Eric J.} and Schousboe, {John T.} and Ytterberg, {Steven R}",
year = "1998",
month = "7",
language = "English (US)",
volume = "52",
pages = "573--578",
journal = "American Journal of Occupational Therapy",
issn = "0272-9490",
publisher = "American Occupational Therapy Association, Inc",
number = "7",

}

TY - JOUR

T1 - Neoprene Splinting

T2 - Dermatological Issues

AU - Stern, Erica B.

AU - Callinan, Nancy

AU - Hank, Mark

AU - Lewis, Eric J.

AU - Schousboe, John T.

AU - Ytterberg, Steven R

PY - 1998/7

Y1 - 1998/7

N2 - Occupational therapists are expanding their use of custom and commercial soft splints fabricated from neoprehe (polychloroprene), but little has been written regarding dermatological issues associated with this material. Skin contact with neoprene poses two dermatological risks: allergic contact dermatitis (ACD) and miliaria rubra (i.e., prickly heat). Allergic reaction to neoprene is generally ascribed to the accelerants used to manufacture the man-made rubber, specifically thiourea compounds and mercaptobenzothiazole (MBT). Symptoms of neoprene-related ACD include itching, skin eruptions, swelling, and hemorrhages into the skin. Miliaria rubra creates small, red, elevated, inflammatory papules and a tingling, burning sensation. Although neoprene hypersensitivity is rare, its incidence may grow as neoprene becomes a more commonly used material. It is recommended that therapists screen patients for a history of dermatological reactions to neoprene or other materials containing thiourea compounds or MBT and educate patients to discontinue splint use if dermatological symptoms develop. Therapists are also encouraged to notify splint manufacturers regarding all ACD reactions.

AB - Occupational therapists are expanding their use of custom and commercial soft splints fabricated from neoprehe (polychloroprene), but little has been written regarding dermatological issues associated with this material. Skin contact with neoprene poses two dermatological risks: allergic contact dermatitis (ACD) and miliaria rubra (i.e., prickly heat). Allergic reaction to neoprene is generally ascribed to the accelerants used to manufacture the man-made rubber, specifically thiourea compounds and mercaptobenzothiazole (MBT). Symptoms of neoprene-related ACD include itching, skin eruptions, swelling, and hemorrhages into the skin. Miliaria rubra creates small, red, elevated, inflammatory papules and a tingling, burning sensation. Although neoprene hypersensitivity is rare, its incidence may grow as neoprene becomes a more commonly used material. It is recommended that therapists screen patients for a history of dermatological reactions to neoprene or other materials containing thiourea compounds or MBT and educate patients to discontinue splint use if dermatological symptoms develop. Therapists are also encouraged to notify splint manufacturers regarding all ACD reactions.

KW - Orthotic devices

KW - Splinting materials

UR - http://www.scopus.com/inward/record.url?scp=0032109452&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0032109452&partnerID=8YFLogxK

M3 - Article

C2 - 9693703

AN - SCOPUS:0032109452

VL - 52

SP - 573

EP - 578

JO - American Journal of Occupational Therapy

JF - American Journal of Occupational Therapy

SN - 0272-9490

IS - 7

ER -